As you begin providing care for an elderly person, you might realize that they are taking numerous medications, all of which are required. Chronic illnesses like high blood pressure and diabetes are more prone to develop in older people and require prescription pharmaceutical management. Seniors may also take a range of drugs to treat the symptoms of various illnesses like dementia, Alzheimer’s disease, and arthritis, in addition to drugs for depression and anxiety. When prescribed together, certain drugs may interact and raise the possibility of negative effects.
All of these medications, nevertheless, might interact with commonplace items like food.
Food can affect how well a senior’s prescription works, even if there isn’t always a negative reaction. When a senior is issued a new prescription, it is extremely important to discuss what foods they should avoid. A home care provider can assist a senior who struggles to remember what they need to eat or avoid by helping them keep track of their diet. With the senior’s agreement to take notes, home care may even be permitted during the doctor’s appointment. Several popular foods can interact with many medications.
Grapefruit and Grapefruit Juice
Grapefruit is one of the most frequent food and medication interactions. Acid blockers, antidepressants, pain relievers, and even allergy drugs may interfere with this delectable fruit. Furanocoumarins are substances found in grapefruit that interact with some medications and may raise their concentration of active components. This may intensify the drug’s effects and increase the risk of an overdose.
Caseins, which are proteins found in milk and dairy products, can hinder the body’s ability to absorb several drugs. Dairy caseins have the ability to attach to specific drug types and create complexes that are too big to be absorbed by the body, including antibiotics and several pharmaceuticals used to treat diabetes and stomach ulcers. When too much of the medicine builds up in the body, this might result in the drug having little to no impact or in unpleasant responses.
Some Leafy Greens
The high levels of vitamin K found in leafy greens like kale and spinach can make some medications, such blood thinners, less effective (e.g., warfarin). The medicine builds up in the body and may have harmful side effects because vitamin K stops the drug from being broken down in the body. Although leafy greens are a good source of many vitamins and minerals, it’s crucial to be mindful of any potential drug interactions. So, watch what leafy greens a senior eats and restrict their intake.
Some Herbal Supplements
Although herbal supplements are frequently used as natural treatments for a variety of health issues, they may interact negatively with prescription medications. It’s possible for herbal supplements to contain substances that block or stimulate the functioning of the enzymes the body uses to digest medications, which could result in drug buildup or diminished effectiveness. Also, some herbal supplements have the ability to either raise or decrease the activity of specific drug transporters, which are in charge of distributing medications throughout the body. These interactions may change the amount of medications in the body, which could increase the chance of adverse effects.
If you or an aging loved one is considering home care in Maple Grove, MN, and the surrounding areas, please contact the friendly staff at CareBuilders at Home Minnesota. Call today 612-260-2273.